Have Questions?
1-877-882-9275
We Have Answers!

Get Help - Find a Rehab Center Today

Speak with a certified drug and alcohol counselor

For help finding an addiction treatment center, Call us!

All calls are 100% confidential and free

1-877-882-9275

100% Confidential Help Request

Contact us now to get immediate help: 1-877-882-9275

Article Summary

Heroin Overdose

For some people a heroin overdose may be fatal. That is why it is vital to know the signs to watch for. Heroin is an illegal opiate that works by depressing the user's central nervous system. This drug can be even more deadly when mixed with other substances. Depending on the purity of the heroin and the user, a lethal dose ranges from 200 mg to over 1,000 mg for long-term users. There is no way to be absolutely certain about the purity of the heroin one uses. This is because dealers often cut the drug with other substances such Fentanyl.

It doesn't matter if it is the first time you are trying the drug or if you are an experienced user, there is no safe dose of heroin. The user's tolerance, the amount taken, and the purity are all factors that determine whether someone will have a bad reaction or heroin overdose. As with all opiates, a tolerance can build with heroin use, even when it's relatively short term. Tolerance requires users to take more and more to experience the effects they desire, whether it's euphoria or to ward off withdrawal. A tolerable amount for a regular user can be deadly for a first-time user.?

Heroin is very addictive and can dramatically slow the heart rate and breathing. The effects of the drug can be fatal. If you find yourself in a hospital after a heroin overdose, some of the treatments medical staff may administer include: checking for vital signs including blood pressure, breathing rate, pulse and temperature. ?Breathing support, possibly with a tube, may also be required. Fluids given through intravenous administration, laxatives, or giving the patient a medication called a narcotic antagonist to counteract the effects of heroin are also possibilities.

Symptoms of Heroin Overdose

  • Airways and lungs
    • Shallow breathing
    • Slow and difficult breathing
  • Eyes, ears, nose, and throat
    • Dry mouth
    • Extremely small pupils, sometimes as small as the head of a pin ("pinpoint pupils")
    • Tongue discoloration
  • Heart and blood
    • Low blood pressure
    • Weak pulse
  • Skin
    • Bluish-colored fingernails and lips
  • Stomach and intestines
    • Constipation
    • Spasms of the stomach and intestinal tract
  • Nervous system
    • Coma
    • Delirium
    • Disorientation
    • Drowsiness
    • Muscle spasticity

If you don't know what to do,
Call to speak with a Certified Drug and Alcohol Counselor.

All calls are strictly confidential

One of our counselors will do a full screening assessment and help you find a treatment facility that fits your specific needs. Counselor screening assessment services are free of charge. You don't have to continue suffering with drug and alcohol addiction, help is a phone call away.

1-877-882-9275

Organizations We Support